Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 149, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 31, 2022, 3:28 PM MDT for Socorro County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2022, 3:28 PM MDT (21:28 UTC)
- Expired
- Jul 31, 2022, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Socorro County, NM
The radar
The Albuquerque radar (KABX), 105 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:48 PM MDT | FLASH FLOOD | 13 Nw Magdalena, NM | NM 169 AT MILEPOST 9.8 IS RUNNING WATER, THE DPS HAS THE ROADWAY CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 140 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423
WGUS55 KABQ 312128
FFWABQ
NMC053-010030-
/O.NEW.KABQ.FF.W.0149.220731T2128Z-220801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
328 PM MDT Sun Jul 31 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Northwestern Socorro County in central New Mexico...
* Until 630 PM MDT.
* At 328 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2.19 inches of rain have
fallen. Additional rainfall amounts up to 0.75 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Northwestern Socorro County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
&&
LAT...LON 3429 10749 3436 10745 3444 10743 3447 10732
3443 10725 3440 10725 3441 10730 3430 10731
3421 10732 3416 10729 3418 10737 3420 10748
FLASH FLOOD...RADAR INDICATED
$$
442 follow-up statements
174
WGUS75 KABQ 312340
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
540 PM MDT Sun Jul 31 2022
NMC053-010030-
/O.CON.KABQ.FF.W.0149.000000T0000Z-220801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro NM-
540 PM MDT Sun Jul 31 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT THIS
EVENING FOR NORTHWESTERN SOCORRO COUNTY...
At 540 PM MDT, The NMDOT reported thunderstorms produced heavy rain
across the warned area, with flooding having occurred. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Northwestern Socorro County
NM169 at MM9 to MM10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
&&
LAT...LON 3429 10749 3436 10745 3444 10743 3447 10732
3443 10725 3440 10725 3441 10730 3430 10731
3421 10732 3416 10729 3418 10737 3420 10748
FLASH FLOOD...OBSERVED
$$
24813
WGUS75 KABQ 010020
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
620 PM MDT Sun Jul 31 2022
NMC053-010030-
/O.EXP.KABQ.FF.W.0149.000000T0000Z-220801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro NM-
620 PM MDT Sun Jul 31 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT THIS EVENING FOR
NORTHWESTERN SOCORRO COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 900 PM MDT for portions of
central, north central, northeast, and west central New Mexico.
LAT...LON 3429 10749 3436 10745 3444 10743 3447 10732
3443 10725 3440 10725 3441 10730 3430 10731
3421 10732 3416 10729 3418 10737 3420 10748
$$
44What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:37 PM MDT, 51 minutes earlier.
Area forecast discussion, Jul 31, 2:37 PM MDT, 51 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 237 PM MDT Sun Jul 31 2022 .SYNOPSIS... It is hard to say if there will be a lull in monsoon thunderstorm activity as it has been very hit and miss as typical. But there looks to be a downward trend in overall thunderstorm coverage to start the week but activity should increase in coverage again for the middle of the week. The weather pattern changes to support a front pushing into northeast and eastern New Mexico on Wednesday. This will allow for more thunderstorm activity especially over the northern mountains. Thunderstorm activity will become more widespread on Thursday given this front will linger over northeast New Mexico. This means we are expecting an increase in flash flood potential on the burn areas of Hermit's Peak/Calf Canyon as well as Cook's Peak. So while the burn areas may expect thunderstorm activity each day, there looks to be higher chances on Wednesday and Thursday of this week. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Storms were a little slower to ignite today, and didn't make an appearance until about noon. The upper high center had pushed farther into New Mexico this morning and storm motion has responded to that change, with current activity tending to move to the northeast and east, except along the Arizona border where movement was more to the north northeast. Models indicate a cluster of showers and isolated storms may persist late this evening and into the overnight over west central New Mexico with potential for a second area over portions of northeast/east central New Mexico. No changes anticipated to the ongoing Flood Watch. The upper high center is forecast to drift into western New Mexico Monday, resulting in more northwesterly storm motions and a focus for the most activity along and near the central mountain chain. Locally heavy rain will continue to be possible. Overnight lows will continue to be a few degrees warmer than normal. Monday's highs will be slightly warmer than today's but still close to climatology for the first day of August. LONG TERM...(TUESDAY THROUGH SATURDAY)... Overall it is hard to find any changes from the previous forecast to discuss. The previous long term discussion does a really good job of describing the evolution of the monsoonal upper level ridge which by Tuesday becomes fairly well situated over the NM/AZ border. The ridge weakens a little on Wednesday and shifts a touch north to allow for a trough to push through the plains with a trailing cold front that makes its way into E NM. Thursday the ridge builds over CO/NM border trying to build into the C Plains on Friday. This allows for more easterly flow to develop aloft with southerly low level flow. By 12Z Sunday both the ECMWF/GFS ensembles have the ridge over the central plains which would then open up easterly flow and perhaps an easterly waves to push across TX from the Gulf. So what does this mean for thunderstorm activity across New Mexico? To start out the ridge will limit some of the activity but on Tuesday it looks like most of this activity will be over higher terrain over the Gila Forest and Continental Divide. Activity becomes more widespread with the front coming into NE NM. The increased E flow will allow for upslope forcing for the Sangre de Cristo Mtns and a higher threat for flash flooding on the HP/CC burn scar. Moisture is around normal levels for this time of year, but the added forcing will be key for thunderstorm activity. Even 700-500mb flow becomes more easterly through Thursday so Thursday will be another day for widespread thunderstorm activity for much of the state. The ridge will also be more centered over CO as well. Thunderstorm activity into the weekend should continue but less coverage than Wed/Thur or probably even Friday. It does look like the easterly flow to the south of the ridge will support some activity but it is far enough out that we cannot really pinpoint any details. Moisture may be somewhat an issue as both the GFS/ECMWF show precip water values under 1 inches instead of just above 1 inch. 99/39 && .FIRE WEATHER... Cell motion through tonight will be mainly from southwest to northeast or west to east with potential for locally heavy rain continuing. Strongest winds will be associated with showers and thunderstorms and outflow boundaries. The upper high center over New Mexico early this week is now forecast to drift into Arizona, allowing for a front to push into the region Wednesday night/Thursday. Therefore, a slight downtick in convection by Tuesday/Wednesday will be followed by an upswing due to the front. Forecast models now suggest the upper high center will be slower to move to the east late this week, if it does at all. It may stay anchored over the central and southern Rockies into the Great Basin. Showers and storms are still likely over the higher terrain but they may become less numerous. Highs will generally be within a few degrees of normal with Wednesday most likely the warmest day of the upcoming work week. Areas of fair to poor ventilation are forecast each day, especially Monday and Saturday. 99 && .AVIATION... 18Z TAF CYCLE Upper high center reorganizing over central NM. Mts occasionally obscured. Sct-nmrs showers and tstms developing over the higher terrain by 19Z to move in general to the ne and east. Brief MVFR to IFR cigs/vsbys as well as gusty erratic winds associated with the stronger storms. Convection to taper off aft 03Z although forecast models hint at a cluster of showers and isold tstms persisting over portions of ne NM as well as west central NM through 06Z. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 64 90 64 92 / 20 30 20 10 Dulce........................... 54 84 53 87 / 40 60 20 30 Cuba............................ 58 83 58 86 / 30 50 30 10 Gallup.......................... 58 86 59 88 / 40 40 20 20 El Morro........................ 56 81 57 83 / 40 50 20 30 Grants.......................... 56 84 57 87 / 40 40 30 30 Quemado......................... 58 84 59 85 / 40 50 20 40 Magdalena....................... 61 85 63 86 / 30 60 30 40 Datil........................... 57 82 58 83 / 40 50 30 50 Reserve......................... 60 89 61 90 / 40 30 20 50 Glenwood........................ 66 93 68 93 / 30 30 10 50 Chama........................... 51 78 50 80 / 40 60 30 40 Los Alamos...................... 59 81 59 84 / 40 60 30 20 Pecos........................... 58 83 58 86 / 30 60 30 20 Cerro/Questa.................... 50 80 51 83 / 40 60 30 40 Red River....................... 45 74 46 78 / 40 60 40 40 Angel Fire...................... 45 75 46 78 / 40 60 40 40 Taos............................ 54 83 54 86 / 40 60 30 30 Mora............................ 53 80 54 83 / 40 60 30 30 Espanola........................ 56 87 56 91 / 30 50 30 20 Santa Fe........................ 59 84 60 86 / 30 60 30 20 Santa Fe Airport................ 59 86 59 88 / 30 50 30 20 Albuquerque Foothills........... 66 88 67 91 / 30 50 30 20 Albuquerque Heights............. 68 90 69 93 / 30 40 30 10 Albuquerque Valley.............. 61 92 62 95 / 30 40 30 10 Albuquerque West Mesa........... 67 90 68 93 / 30 40 30 10 Belen........................... 66 93 69 96 / 30 30 30 20 Bernalillo...................... 64 92 65 96 / 30 50 30 10 Bosque Farms.................... 62 92 65 94 / 30 30 30 10 Corrales........................ 65 92 66 96 / 30 40 30 10 Los Lunas....................... 64 92 68 95 / 30 30 30 20 Placitas........................ 63 88 64 91 / 30 50 30 20 Rio Rancho...................... 66 90 67 94 / 30 40 30 10 Socorro......................... 68 94 69 96 / 20 30 20 30 Sandia Park/Cedar Crest......... 60 83 61 84 / 30 60 30 20 Tijeras......................... 62 86 62 88 / 30 60 30 20 Edgewood........................ 59 86 60 88 / 30 50 30 20 Moriarty/Estancia............... 57 88 58 90 / 30 50 30 20 Clines Corners.................. 58 84 59 87 / 30 50 30 20 Mountainair..................... 60 86 61 87 / 30 30 30 20 Gran Quivira.................... 61 87 62 88 / 30 30 30 20 Carrizozo....................... 67 90 67 91 / 20 30 20 30 Ruidoso......................... 60 81 59 83 / 20 40 20 40 Capulin......................... 57 83 58 85 / 20 40 20 20 Raton........................... 56 87 57 90 / 20 40 20 20 Springer........................ 55 86 57 91 / 30 50 20 20 Las Vegas....................... 55 83 57 87 / 40 60 30 20 Clayton......................... 63 91 65 92 / 20 20 10 5 Roy............................. 60 86 61 89 / 40 40 20 20 Conchas......................... 62 93 64 97 / 40 30 20 10 Santa Rosa...................... 66 92 66 94 / 30 30 20 10 Tucumcari....................... 70 98 71 100 / 30 20 20 0 Clovis.......................... 68 95 69 96 / 30 20 20 0 Portales........................ 70 97 70 99 / 20 20 10 0 Fort Sumner..................... 70 97 70 97 / 30 20 20 10 Roswell......................... 72 100 73 100 / 10 20 10 10 Picacho......................... 66 92 66 93 / 10 30 10 30 Elk............................. 63 88 63 90 / 10 20 10 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for the following zones... NMZ208-211-214-215-226-228-229-241. &&
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:03 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
| Jul 30, 6:15 PM MDT | Special Weather Statement | ABQ | Union | 45 min |
| Jul 30, 6:36 PM MDT | Flash Flood Warning | ABQ | Union | 4 hr |
| Jul 30, 6:45 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 20 min |
| Jul 30, 7:14 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora, Union | 3 hr |
| Jul 30, 7:49 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 30, 7:58 PM MDT | Areal Flood Advisory | ABQ | Harding, Union | 3 hr |
| Jul 31, 2:17 AM MDT | Flood Watch | ABQ | Catron, Colfax, Lincoln, Los Alamos, Mora, Rio Arriba and 5 more | 19 hr |
| Jul 31, 1:11 PM MDT | Areal Flood Advisory | ABQ | Socorro | 24 min |
| Jul 31, 1:23 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 31, 1:35 PM MDT | Flash Flood Warning | ABQ | Socorro | 4 hr |
| Jul 31, 1:39 PM MDT | Flash Flood Warning | ABQ | San Miguel | 4 hr |
| Jul 31, 1:44 PM MDT | Areal Flood Advisory | ABQ | Mora | 2 hr |
| Jul 31, 1:53 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 112 min |
| Jul 31, 1:59 PM MDT | Areal Flood Advisory | ABQ | McKinley, San Juan | 3 hr |
| Jul 31, 2:54 PM MDT | Areal Flood Advisory | ABQ | Socorro | 34 min |
| Jul 31, 3:40 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Valencia | 3 hr |
| Jul 31, 3:51 PM MDT | Special Weather Statement | ABQ | San Miguel | 24 min |
| Jul 31, 4:05 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 3 hr |
| Jul 31, 4:06 PM MDT | Flash Flood Warning | ABQ | Cibola | 3 hr |
| Jul 31, 4:14 PM MDT | Areal Flood Advisory | ABQ | Socorro, Valencia | 3 hr |
| Jul 31, 4:26 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 3 hr |
| Jul 31, 4:39 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
| Jul 31, 4:58 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 3 hr |
| Jul 31, 5:05 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 3 hr |
| Jul 31, 5:15 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Jul 31, 5:21 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 31, 5:30 PM MDT | Areal Flood Advisory | ABQ | Socorro | 38 min |
| Jul 31, 5:36 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 3 hr |
| Jul 31, 5:45 PM MDT | Special Weather Statement | ABQ | Harding | 30 min |
| Jul 31, 5:51 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 24 min |
| Jul 31, 5:55 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.